Indiana, 2011

Flash Flood in Indiana, August 7, 2011

August 7, 2011 · NWS PAH · 1 event in 1 county or zone

Clusters of thunderstorms over southwest Indiana formed into an east-west oriented line that trained eastward over the same areas. Locally very heavy rain up to 5 inches occurred under this line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms over southwest Indiana formed into an east-west oriented line that trained eastward over the same areas. Locally very heavy rain up to 5 inches occurred under this line. The storms preceded a cold front as it tracked east-southeast across Illinois and southeast Missouri. The storms were aided by a weak but amplifying 500 mb shortwave trough that moved east-southeast toward the middle and upper Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 7, 2:57 AM CST, 29 minutes earlier.

Area forecast discussion, Aug 7, 2:57 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
357 AM CDT SUN AUG 7 2011

.DISCUSSION...
FORECAST CONCERNS REMAIN THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS OVER THE NEXT 48 TO 60 HOURS. THE HEAT IS ALSO A
CONCERN ONCE AGAIN TODAY.

COMPLEX OF THUNDERSTORMS WAS PUSHING ACROSS EASTERN PORTIONS OF
THE FORECAST AREA EARLY THIS MORNING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING BACK TO THE WEST OVER MISSOURI. THIS
ACTIVITY WAS DEVELOPING WITHIN A VERY MOIST UNSTABLE AIR MASS
ALONG THE AXIS OF THE LOW- LEVEL JET. AS THE PERTURBATION
RESPONSIBLE FOR THIS ACTIVITY SHIFTS EAST THIS MORNING...THE
CHANCE FOR SHOWERS AND THUNDERSTORMS SHOULD DECREASE. MOST OF THE
AFTERNOON WILL BE DRY...BUT AN ISOLATED THUNDERSTORM CANNOT BE
RULED OUT IN THE HEAT OF THE AFTERNOON. SPC HAS OUTLOOKED MUCH OF
THE AREA IN A SLIGHT RISK...SO ANY STORMS THAT DO DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. HEAT AND HUMIDITY
WILL ALSO BE A FACTOR TODAY. HIGHS IN THE MID 90S PAIRED WITH DEW
POINTS IN THE MID 70S WILL RESULT IN PEAK HEAT INDEX READINGS
AROUND OR ABOVE 105 THIS AFTERNOON ACROSS MOST OF THE AREA. AS A
RESULT...A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM FOR THE
ENTIRE AREA.

A COUPLE MORE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY OVER
THE NEXT FEW DAYS AS PERIODIC WAVES OF ENERGY TRAVERSE THE ZONAL
FLOW PATTERN CURRENTLY IN PLACE. THE CHANCE FOR SHOWERS AND STORMS
WILL PEAK MONDAY INTO MONDAY NIGHT AS A COLD FRONT PUSHES ACROSS
THE REGION. SPC/S DAY 2 OUTLOOK ALSO INCLUDES THE ENTIRE REGION IN
A SLIGHT RISK FOR SEVERE WEATHER. IN ADDITION TO THE POTENTIAL FOR
DAMAGING WINDS AND PERHAPS HAIL...LOCALIZED FLOODING FROM VERY
HEAVY RAIN IS ALSO POSSIBLE WITH PRECIPITABLE WATER VALUES FORECAST
AT OR ABOVE 2 INCHES. GIVEN THE INCREASE IN CLOUDS AND PRECIPITATION
MONDAY AND TUESDAY...HEAT INDEX VALUES SHOULD REMAIN BELOW 105
OVER MOST OF THE AREA. BUT THIS IS LARGELY DEPENDENT UPON HOW MUCH
SUNSHINE IS ABLE TO PENETRATE THROUGH THE CLOUD COVER IN ANY GIVEN
LOCATION.

BEHIND THE COLD FRONT...SIGNIFICANTLY MILDER AND DRIER AIR WILL
INFILTRATE THE REGION BY MID WEEK. HIGHS ARE FORECAST TO DROP BACK
INTO THE 80S BOTH WEDNESDAY AND THURSDAY...WITH LOWS WELL INTO THE
60S. MAINTAINED GOING FORECAST BEYOND WEDNESDAY NIGHT.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL GRADUALLY EXIT THE REGION EARLY
THIS MORNING...LEAVING BEHIND VFR CONDITIONS THROUGH MOST OF THE
DAY AND A GOOD PART OF TONIGHT. ANY THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING SHOULD BE ISOLATED IN THE HEAT OF THE DAY.
WINDS THROUGH THE FORECAST PERIOD WILL BE WEST/SOUTHWEST AT 5 TO
10 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-FULTON-GRAVES-
     HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
     MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     HEAT ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR DAVIESS-HENDERSON-MCLEAN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-FRANKLIN-
     GALLATIN-HARDIN-JACKSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WILLIAMSON.

     HEAT ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR EDWARDS-HAMILTON-JEFFERSON-WABASH-WAYNE IL-WHITE.

IN...HEAT ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Aug 6, 7:20 PM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CDT SAT AUG 6 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
820 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS COULD POSSIBLY DEVELOP FROM NORTHWEST TO
SOUTHEAST DURING THE OVERNIGHT HOURS. THOUGH ORGANIZED SEVERE STORMS
ARE NOT ANTICIPATED...AND MANY LOCATIONS WILL STAY DRY FOR MUCH OF
THE NIGHT...A FEW ISOLATED SHORT LIVED STRONG TO SEVERE STORMS
CANNOT BE RULED OUT. THE PRIMARY HAZARD WILL BE WITH STRONG WIND
GUSTS AND DIME TO QUARTER SIZED HAIL. ALSO...LOCALLY HEAVY RAIN WILL
BE LIKELY WITH ANY STRONG STORMS THAT DEVELOP. BEWARE OF DEADLY
LIGHTNING IN A ND CLOSE TO ANY THUNDERSTORMS.

A HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH TONIGHT FOR ALL
OF SOUTHEAST MISSOURI...AND MOST OF WESTERN KENTUCKY AND SOUTHERN
ILLINOIS. PLEASE REFER TO THE ACTUAL HEAT ADVISORY PRODUCT FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL BE IN EFFECT FOR THE ENTIRE FOUR STATE AREA
SUNDAY. HEAT INDEX VALUES WILL LIKELY TOP OUT IN THE 105 TO 110
RANGE SUNDAY AFTERNOON. PLEASE REFER TO THE ACTUAL HEAT ADVISORY
PRODUCT FOR ADDITIONAL DETAILS.

THERE WILL ALSO BE A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS
THROUGH THE FORECAST PERIOD. THE STORM PREDICTION CENTER HAS
OUTLOOKED MUCH OF THE AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
SUNDAY AND MONDAY.

THOUGH COVERAGE IS NOT EXPECTED TO BE LARGE...ANY ISOLATED SEVERE
STORMS THAT DO MANAGE TO FIRE COULD PRODUCE DAMAGING WIND GUSTS AND
DIME TO QUARTER SIZED HAIL...AS WELL AS TORRENTIAL DOWNPOURS OF RAIN
AND FREQUENT DEADLY LIGHTNING.

ONCE AGAIN...MOST LOCATIONS WILL BE RAIN FREE MUCH OF THE TIME.
HOWEVER...BOATERS AND OTHER OUTDOOR RECREATIONISTS THIS WEEKEND
SHOULD BE AWARE THAT ISOLATED STRONG THUNDERSTORMS CAN FIRE UP VERY
RAPIDLY. PLEASE HAVE A PLAN TO TAKE APPROPRIATE COVER IN A SHORT
PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT SUNDAY AND MONDAY.

MEFFERT

In the hours before

Local storm report, Aug 7, 2:19 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
319 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     TSTM WND DMG     LONE OAK                37.04N 88.67W
08/07/2011                   MCCRACKEN          KY   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN...BLOCKING PART OF LONE OAK ROAD IN
            FRONT OF VERIZON STORE.

&&

K. SMITH
Local storm report, Aug 7, 2:23 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     TSTM WND GST     2 W ROUND KNOB          37.22N 88.76W
08/07/2011  M57 MPH          MASSAC             IL   EMERGENCY MNGR

&&

K. SMITH
Local storm report, Aug 7, 2:24 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     KEVIL                   37.08N 88.89W
08/07/2011  M47 MPH          BALLARD            KY   TRAINED SPOTTER

&&

K. SMITH
Local storm report, Aug 7, 2:26 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     MERMET                  37.27N 88.85W
08/07/2011                   MASSAC             IL   FIRE DEPT/RESCUE

            AWNING RIPPED OFF CAMPER.

&&

K. SMITH
Local storm report, Aug 7, 2:32 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
08/07/2011  M59 MPH          CAPE GIRARDEAU     MO   ASOS

            51 KNOT...59 MPH WINDS REPORTED FROM CAPE GIRARDEAU
            AIRPORT AUTOMATED OBSERVATION SITE.

&&

K. SMITH
Special weather statement, Aug 7, 3:15 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT SUN AUG 7 2011

KYZ001>003-006-008-009-071015-
MARSHALL KY-FULTON KY-CALLOWAY KY-CARLISLE KY-GRAVES KY-HICKMAN KY-
415 AM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HICKMAN...GRAVES...
SOUTHEASTERN CARLISLE...NORTHWESTERN CALLOWAY...FULTON AND SOUTHERN
MARSHALL COUNTIES IN WESTERN KENTUCKY UNTIL 515 AM CDT...

AT 411 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE
HAIL...AND STRONG WINDS UP TO 40 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF FANCY FARM TO 5
MILES NORTHEAST OF FULGHAM TO CLINTON TO 25 MILES SOUTHWEST OF
CAYCE...MOVING EAST AT 30 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE MAYFIELD...FULTON...
SYMSONIA...WATER VALLEY...WINGO...BREWERS...BENTON...SEDALIA...
HARDIN...LYNNVILLE...KIRKSEY...HARRIS GROVE AND AURORA.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH

The radar

The Evansville,IN radar (KVWX), 18 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gibson

When
August 7, 3:26 AM CST to 4:30 AM CST
Where
Gibson County, 2.84 mi ESE of King to 1.46 mi E of Ft Branch
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.282, -87.523

The northbound lane of U.S. Highway 41 in Fort Branch was completely underwater. A rainfall total of 4.67 inches was measured within 2.5 hours in Fort Branch. Between Fort Branch and Haubstadt, County Road 25 was closed. Water was over many other roads across southern Gibson County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340270.